Arkansas, 2022

Hail and Damaging Winds in Arkansas, April 6, 2022

April 6, 2022 · NWS MEG · 5 events in 3 counties and zones

A few severe thunderstorms developed ahead of and along a cold front that traversed the Mid-South on 04/06/2022 producing hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few severe thunderstorms developed ahead of and along a cold front that traversed the Mid-South on 04/06/2022 producing hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 6, 1:56 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 6, 1:56 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 AM CDT Wed Apr 6 2022

.DISCUSSION...

Skies are mostly cloudy across the Mid-South early this morning
with temperatures ranging from the mid 50s to mid 60s. Showers and
thunderstorms are currently over northeast Arkansas and the
Missouri bootheel. Some of these thunderstorms have had some small
hail with them. A cold front currently extends from central
Illinois through northeast Arkansas and into north central Texas.

As the front moves east, showers and thunderstorms will spread
across the remainder of the region. Some of the thunderstorms
could be strong or severe with damaging winds and large hail as
the main threats. Most of the thunderstorms should be out of the
region by late this afternoon. Temperatures will turn colder
behind the front with highs in the lower 60s to around 80 degrees.

The cold front will be east of the region tonight with high
pressure slowly building in from the west. Temperatures will be
cooler tonight with lows Thursday morning with lows in the low to
mid 40s. Thursday will be a dry day as high pressure continues to
slowly build into the region. Temperatures will remain below
normal on Thursday with highs in the upper 50s to mid 60s. Dry and
cool weather will continue into Thursday night.

A weak disturbance will move across the region on Friday which may
bring a few showers across northeast sections of the Mid-South.
Colder air will move into the region behind this disturbance with
afternoon temperatures about 15 to 20 degrees below normal. Dry
weather will return for the weekend. Temperatures will be quite
chilly for early Saturday morning and early Sunday morning with
some areas of frost possible both mornings.

A warm front will move through the region on Sunday bringing
temperatures back to a couple of degrees above normal. A large
storm system will move into the Plains state by Monday. Rain will
develop ahead of the storm system with some precipitation possible
over western sections of the Mid-South Sunday night. Rain will
become more widespread for Monday and Tuesday. Temperatures will
remain near to slightly above normal for Monday and Tuesday.

ARS

&&

.AVIATION...
06Z TAFs

Expect IFR deck to fill in during 09Z, in a race with radiation
fog near the TN River. For the overnight MEM ops, low MVFR deck
appears most likely several hours prior to surface front arrival
around 11Z. TSRA still possible, mainly in the northern MEM
TRACON.

Expect gradual increasing CIGs, as the frontal surface deepens
through early afternoon Wednesday. VFR and light winds for the
Wednesday evening MEM inbounds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 6, 2:52 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Wed Apr 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071100-
Alcorn-Benton-Calhoun-Carroll-Chester-Chickasaw-Clay-Coahoma-
Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-Dunklin-Dyer-
Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-Henderson-Henry-
Itawamba-Lafayette-Lake-Lauderdale-Lee-Madison-Marshall-McNairy-
Mississippi-Monroe-Obion-Panola-Pemiscot-Phillips-Poinsett-
Pontotoc-Prentiss-Quitman-Shelby-St. Francis-Tallahatchie-Tate-
Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-Yalobusha-
352 AM CDT Wed Apr 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible today across portions
of the Mid-South east of the Mississippi River. Damaging winds
will be the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A frost is possible across much of the Mid-South Saturday morning
and over northwest Tennessee Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 6, 1:03 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 AM CDT Wed Apr 6 2022

ARZ009-018-MOZ113-060730-
Greene AR-Clay AR-Dunklin MO-
203 AM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Greene, southern
Clay and southwestern Dunklin Counties through 230 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Evening Star, or 8 miles northwest of Crowleys Ridge State Park,
moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paragould, Piggott, Rector, Senath, Marmaduke, Oak Grove Heights,
Cardwell, Arbyrd, Lafe, Greenway, O'Kean, Peach Orchard, Delaplaine,
Evening Star, Beech Grove, Stonewall, Heubner, Fritz, Bard and Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3638 9016 3602 9013 3604 9083 3608 9082
      3609 9080 3610 9079 3611 9077 3613 9077
      3615 9075 3615 9081 3627 9081
TIME...MOT...LOC 0702Z 270DEG 47KT 3615 9072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Apr 6, 1:37 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
237 AM CDT Wed Apr 6 2022

ARZ026-060800-
Craighead AR-
237 AM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Craighead County
through 300 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Swifton, or 14 miles southwest of Bono, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Bono, Lake City, Bay, Brookland, Cash, Egypt, Hergett,
Apt, Valley View, Gum Point, Farrville, Dorothy, Lester, Winesburg,
Cary, Lache Lake, Needham, Herman and Lunsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9103 3588 9087 3592 9087 3594 9042
      3570 9042 3570 9089 3571 9104
TIME...MOT...LOC 0737Z 270DEG 49KT 3581 9103

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 6, 1:57 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
257 AM CDT Wed Apr 6 2022

ARZ026-060830-
Craighead AR-
257 AM CDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of Craighead County
through 330 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cash, or 8 miles south of Bono, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Lake City, Bay, Brookland, Monette, Caraway, Cash, Egypt,
Black Oak, Hergett, Apt, Delfore, Valley View, Macey, Gum Point,
Farrville, Lester, Winesburg, Cary and Lache Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9087 3589 9087 3596 9029 3570 9029
      3571 9093 3588 9094
TIME...MOT...LOC 0757Z 266DEG 45KT 3580 9085

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 6, 2:34 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 AM CDT Wed Apr 6 2022

ARZ009-018-026>028-MOZ113-060900-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Clay AR-Dunklin MO-
334 AM CDT Wed Apr 6 2022

...Strong thunderstorms will impact portions of Greene, Craighead,
northern Poinsett, northwestern Mississippi, southern Clay and
southern Dunklin Counties through 400 AM CDT...

At 334 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Beech Grove to 6 miles northeast of
Grubbs. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Kennett, Trumann, Bono, Lake City, Leachville,
Rector, Bay, Senath, Brookland, Monette, Caraway, Marmaduke, Crowleys
Ridge State Park, Lake Frierson State Park, Oak Grove Heights,
Cardwell, Hornersville and Arbyrd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 9103 3588 9099 3588 9087 3592 9087
      3598 9084 3599 9086 3608 9082 3611 9077
      3615 9075 3615 9077 3627 9067 3631 8996
      3620 8996 3562 9045 3567 9104
TIME...MOT...LOC 0834Z 269DEG 49KT 3621 9065 3574 9103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Memphis radar (KNQA), 91 km away, was scanning. The volume nearest the first event began at 09:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Craighead

When
April 6, 3:10 AM CST to 3:15 AM CST
Where
Craighead County, 0.89 mi SE of Jonesboro
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -90.690

Hail estimated to be one inch.

Thunderstorm Wind, Craighead

When
April 6, 3:11 AM CST to 3:16 AM CST
Where
Craighead County, 1.88 mi ENE of Whitburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.865, -90.552

Multiple reports of damage in the Farville Curve area. A garage door was blown out, an outbuilding destroyed, and several trees down.

Thunderstorm Wind, Poinsett

When
April 6, 3:23 AM CST to 3:28 AM CST
Where
Poinsett County, 1.49 mi NNE of Brainard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.700, -90.860

Roof damage occurred to a fertilizer business.

Hail, Craighead

When
April 6, 3:30 AM CST to 3:35 AM CST
Where
Craighead County, 1.12 mi W of Lake City
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -90.450

Hail measured at one inch.

Thunderstorm Wind, Mississippi

When
April 6, 4:13 AM CST to 4:18 AM CST
Where
Mississippi County, 0.69 mi S of Tukertown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.770, -89.930

Power poles down on Highway 61.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014224, 1019255, 1014227, 1014225, 1014228.